Texas, 2016

Heat in Texas, July 10, 2016

July 10, 2016 · NWS FWD · 1 event in 1 county or zone

A two year old girl died after being found in a vehicle in the Temple, TX area during the afternoon hours of July 10.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A two year old girl died after being found in a vehicle in the Temple, TX area during the afternoon hours of July 10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 10, 1:55 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 10, 1:55 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
255 PM CDT SUN JUL 10 2016

.DISCUSSION...
Water vapor satellite imagery continues to show broad shortwave
trough axis aloft bisecting our CWA this afternoon. Best subtle
lift and richer moisture with PWATs 1.7-1.9 inches is expected to
be over areas along and east of I-45, with lessening chances back
toward the I-35/35W corridor through tonight. Confidence isn't
very high on where initiation of late day storms will occur, but
feel better chances will likely occur within the deeper tropical
plume along and southeast of the shortwave trough axis aloft in
our far east- southeast counties. Temperatures ranged from around
90 to the mid 90s, which was producing plenty of plenty of sub-
cloud layer instability.

In addition, 20-30K Theta-E difference from the surface to near
600mb according to the LAPS and the RAP short term forecasts. This
correlates well with this morning's 12Z FWD sounding which noted a
deep dry layer above 650mb along and just NW of the deformation
axis of the broad shortwave trough. Any isolated storms that were
to form along the northwest edge of the drier air aloft would
have likely the best potential to produce localized strong or even
briefly severe microbursts. However, if the moisture in the 850mb-
700mb has mixed out and warmed more than expected, then likely no
storms in this afternoon's 20 percent area will develop. I will
keep slight chances in the far east-southeast counties through
this evening with nightfall not occurring until mid evening and
lingering weak lift aloft across these areas.

The weak shortwave trough does appear to slowly ease further east
on Monday into Monday night, with mid level heights and subsidence
building overhead. However, TTU WRF and GFS20 do indicate another
shortwave developing nocturnal storms late tonight/early Monday
a.m. across the southern high plains. However, this activity looks
to weaken as it moves southeast across Oklahoma after sunrise due
to veering/weakening of a model LLJ to our NW. Our southeast
counties could still see another isolated shower or storm Monday
afternoon, but feel confidence of lift still remaining over those
areas is low and will not advertise slight chance POPs at this
time.

The southwestern CONUS upper high looks to expand east across
the area Tuesday into Wednesday, as the old shortwave slides over
the Lower Mississippi River valley. Meanwhile, strong westerly
near zonal flow aloft across the northern tier states will induce
strong lee side cyclogenesis that will lead to very breezy, dry,
and seasonably hot conditions across North and Central Texas for
much of the coming week. The windy and deep mixing conditions
should help mix afternoon dew points down across all but the far
east-southeast areas each afternoon. These areas could see daily
afternoon heat index values reach or exceed 105 degrees the latter
half of the week into next weekend.

Medium range models do indicate, though at different magnitudes
and amplification, a shortwave moving southeast across the Mid
Mississippi Valley and extending as far southwest as the Ozarks
and possibly the Ark-La-Tex. Despite uncertainties regarding
evolution and track of this system, will go ahead and advertise
slight chances for a storms across the eastern Red River valley
and far eastern counties where subtle forcing may be realized near
the eastern periphery of the upper high over the area.

05/

&&

.AVIATION...
/ISSUED 1231 PM CDT SUN JUL 10 2016/
VFR conditions should prevail through the period with minimal
aviation concerns. There is a slight chance of isolated showers
and thunderstorms this afternoon and evening, but most of this
activity should stay east of the Metroplex TAF sites and therefore
have not included any mention in the TAFs. The moisture content
and lift are more favorable further south at the Waco TAF site
and have opted to include a few hours of VCSH. Will keep
monitoring through the afternoon for any thunder potential and
will amend if necessary.

Otherwise, there is a low potential for brief MVFR cigs at Waco on
Monday morning, but there is not enough confidence to include a
mention in the TAFs at this time. South winds will increase
midday Monday to 15-20 kts with some higher gusts possible.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    79  97  80  97  79 /   5   5   5   0   0
Waco                78  98  76  98  77 /  10   5   0   0   0
Paris               75  96  76  96  77 /  10   5   5   5   0
Denton              77  96  77  97  77 /   5   5   5   5   0
McKinney            77  96  77  96  77 /  10   5   5   5   0
Dallas              79  98  80  97  80 /  10   5   5   0   0
Terrell             76  96  77  96  77 /  20   5   5   0   0
Corsicana           77  97  78  96  78 /  20   5   5   5   0
Temple              77  97  76  97  77 /  10   5   0   5   0
Mineral Wells       77  98  76  98  76 /   5   5   5   5   0

&&

.FWD Watches/Warnings/Advisories...
None.
&&

/05
Hazardous weather outlook, Jul 10, 2:02 PM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
302 PM CDT SUN JUL 10 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111230-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
302 PM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH SUNSET
EAST OF A HAMILTON TO WEATHERFORD TO BOWIE LINE. LOCATIONS EAST
OF THE INTERSTATE 35 CORRIDOR WILL SEE THE HIGHEST STORM CHANCES.
A FEW STRONG STORMS CONTAINING DOWNBURST WINDS AND FREQUENT
LIGHTNING ARE POSSIBLE. THUNDERSTORM CHANCES WILL DECREASE AFTER
NIGHTFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SLIGHT CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST ALONG THE
RED RIVER ON THURSDAY AND EAST OF A BONHAM TO CENTERVILLE LINE ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

STALLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Bell

When
July 10, 3:00 PM CST to 4:00 PM CST
Where
Bell forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

A two-year old girl was found inside a vehicle during the afternoon hours of July 10. Attempts to resuscitate her were unsuccessful and she was pronounced dead at Baylor Scott and White Memorial Hospital.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Bell2016-07-102FemaleVehicle/Towed TrailerDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651257.